Utah, 2003

Dense Fog in Utah, January 8, 2003

January 8, 2003 · NWS SLC · 1 event in 1 county or zone

1 dense fog, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
14
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 8, 4:25 AM MST, 35 minutes earlier.

Area forecast discussion, Jan 8, 4:25 AM MST, 35 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 AM MST WED JAN 8 2003

.SYNOPSIS...HIGH PRESSURE WILL OVER THE AREA WILL GRADUALLY WEAKEN
THROUGH THURSDAY. A WEAK PACIFIC STORM SYSTEM WILL AFFECT THE
FORECAST AREA FRIDAY AND SATURDAY.

.DISCUSSION...WEAK UPPER LOW STARTING TO MAKE ITS RETURN INTO THE
WEST AND IS SPREADING CLOUDS AND RAIN INTO AZ AND THE LOWER
COLORADO RIVER VALLEY. THIS WILL SPREAD SLOWLY TOWARDS SOUTHWEST UT
TODAY AS HIGH OVER THE STATE WEAKENS AND COULD SPREAD A LITTLE
PRECIP INTO THE FAR SOUTHERN ZONES TONIGHT. LATEST GFS SPREADS THE
MOISTURE INTO MUCH OF THE STATE BY THU AFTERNOON AND HAVE INCLUDED
LOW POPS FOR ABOUT THE SOUTHWEST 1/3. MODEL KEEPS THE CLOSED LOW
NOW APPROACHING 130W MORE CONSOLIDATED AS IT MOVES THROUGH THE RIDGE
AND BRINGS FAIRLY WIDESPREAD PRECIP TO THE AREA THU NIGHT THRU FRI.
FOR NOW...CHANCE POPS OVER THE FORECAST AREA ARE OK AS MODELS ARE
LIKELY NOT HANDLING THE EVOLUTION OF THESE FEATURES QUITE RIGHT.

NORTHERN VALLEY INVERSIONS WILL REMAIN STRONG THRU TONIGHT THEN
WEAKEN THU AS CLOUDS INCREASE AND AIRMASS COOLS ALOFT. AT THIS
TIME...THIS LOW APPEARS STRONG ENOUGH TO MIX OUT MOST OF THE VALLEYS
AND POSSIBLY EVEN THE UINTA BASIN...SO WILL REMOVE MENTION OF FOG
FROM FORECASTS THU NIGHT ONWARD.

MOIST NORTHWEST FLOW PERSISTS INTO SAT AS LOWS MOVES OUT OF THE AREA
WITH FLAT RIDGING RETURNING FOR SUN AND MON. GFS ADVERTISES THIS
RIDGE TO BE DIRTY AND WILL KEEP CLOUDS OVER THE NORTH BUT WILL NOT
INCLUDE PRECIP AT THIS TIME. NEXT SHORT WAVE FORECAST THRU THE
RIDGE WILL BE IN THE TUE/WED TIME FRAME.

SLC 000  CDC 112  WILENSKY

.SLC...NONE.
Hazardous weather outlook, Jan 7, 6:59 AM MST, 22 hours 1 minute before
IDZ024-025-UTZ001>021-WYZ021-081400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST TUE JAN  7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WCJIN-WYSW

In the hours before

Special weather statement, Jan 7, 11:35 PM MST, 5 hours 25 minutes before
IDZ024-025-UTZ001>021-WYZ021-080640-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1135 PM MST TUE JAN 7 2003

...TEST...TEST...TEST...

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, W Salt Lake T X W/E Toole T X E

When
January 8, 5:00 AM MST to 8:00 AM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Injuries
14 direct, 0 indirect
Property damage
$500,000
Reported by
DEPT OF HIGHWAYS

Dense fog formed along the Great Salt Lake during the morning commute, causing a 59 car pileup between the Salt Lake International Airport and Saltair. Amazingly, there were no fatalities, but 14 people were injured and taken to local hospitals.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327876.